Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Oct 15, 2017, 4:46 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 74 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2017, 4:46 PM EDT (20:46 UTC)
- Expired
- Oct 15, 2017, 6:00 PM EDT
- In force
- 74 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 114 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 5:05 PM EDT | TSTM WND DMG | 1 Nw Glade, PA | LARGE TREE BLOCKING PENNSYLVANIA AVENUE EAST AT GRANT STREET |
| Oct 15, 5:10 PM EDT | TSTM WND DMG | Warren, PA | WIDESPREAD LARGE TREES DOWN IN WARREN |
| Oct 15, 5:30 PM EDT | TSTM WND DMG | West Bradford, PA | TREES DOWN ON ROYAL AVENUE |
| Oct 15, 6:10 PM EDT | TSTM WND DMG | South Bradford, PA | TREE DOWN ON HOUSE ON SPRUCE STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WUUS51 KCTP 152046
SVRCTP
PAC083-123-152200-
/O.NEW.KCTP.SV.W.0186.171015T2046Z-171015T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
446 PM EDT SUN OCT 15 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Warren County in north central Pennsylvania...
McKean County in north central Pennsylvania...
* Until 600 PM EDT
* At 446 PM EDT, severe thunderstorms were located along a line
extending from near Frewsburg to Garland to 8 miles northwest of
Oil City, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Garland and Lottsville around 450 PM EDT.
Youngsville around 500 PM EDT.
Warren, Warren South, Chapman State Park and Russell around 510 PM
EDT.
Kinzua Dam, Scandia and Sheffield around 520 PM EDT.
Other locations impacted by these severe thunderstorms include
Tidioute, Ceres, Starbrick, Sugar Grove, Eldred, Lewis Run, Mount
Jewett, Clarendon, Bradford Airport and University Of Pittsburgh -
Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4179 7961 4200 7938 4200 7820 4162 7820
4162 7841 4160 7842 4160 7848 4163 7850
4163 7961
TIME...MOT...LOC 2046Z 269DEG 34KT 4203 7922 4182 7945 4154 7980
HAIL...<.75IN
WIND...60MPH
$$
Lambert2 follow-up statements
084
WWUS51 KCTP 152124
SVSCTP
Severe Weather Statement
National Weather Service State College PA
524 PM EDT SUN OCT 15 2017
PAC083-123-152200-
/O.CON.KCTP.SV.W.0186.000000T0000Z-171015T2200Z/
Warren PA-McKean PA-
524 PM EDT SUN OCT 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EASTERN WARREN AND MCKEAN COUNTIES...
At 520 PM EDT, severe thunderstorms were located along a line
extending from near Allegany State Park to near Kinzua Dam to near
Sheffield to 11 miles northeast of Tionesta, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Bradford and Marshburg around 530 PM EDT.
Cyclone and Westline around 540 PM EDT.
Kane, Coryville, Kinzua Bridge State Park, Smethport and Rew
around 550 PM EDT.
Crosby, Port Allegany, Shinglehouse and Betula around 600 PM EDT.
Other locations impacted by these severe thunderstorms include
Eldred, Lewis Run, Mount Jewett, Clarendon, University Of Pittsburgh
- Bradford and Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms have produced numerous
downed trees across central Warren county since 5 pm EDT. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows.
&&
LAT...LON 4184 7912 4200 7902 4199 7820 4162 7820
4162 7841 4160 7842 4160 7848 4163 7850
4163 7945
TIME...MOT...LOC 2120Z 265DEG 42KT 4204 7882 4184 7893 4171 7910 4161
7929
HAIL...<.75IN
WIND...70MPH
$$
Lambert574
WWUS51 KCTP 152149
SVSCTP
Severe Weather Statement
National Weather Service State College PA
549 PM EDT SUN OCT 15 2017
PAC123-152154-
/O.CAN.KCTP.SV.W.0186.000000T0000Z-171015T2200Z/
Warren PA-
549 PM EDT SUN OCT 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WARREN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved east and out of the
warned area. Therefore, the warning has been cancelled.
LAT...LON 4199 7821 4162 7820 4162 7841 4160 7842
4160 7848 4163 7848 4163 7896 4170 7893
4180 7873 4199 7852
TIME...MOT...LOC 2144Z 269DEG 54KT 4198 7838 4184 7854 4171 7871 4162
7890
$$
PAC083-152200-
/O.CON.KCTP.SV.W.0186.000000T0000Z-171015T2200Z/
McKean PA-
549 PM EDT SUN OCT 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR MCKEAN COUNTY...
At 544 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Weston Mills to near Cyclone to near
Westline to near James City, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Smethport and Coryville around 550 PM EDT.
Crosby, Betula and Port Allegany around 600 PM EDT.
Other locations impacted by these severe thunderstorms include
Eldred, Mount Jewett, Bradford Airport and Lewis Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This line of storms has produced
numerous downed trees across central and eastern Warren county,
along with western Mckean county, over the past hour. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows.
&&
LAT...LON 4199 7821 4162 7820 4162 7841 4160 7842
4160 7848 4163 7848 4163 7896 4170 7893
4180 7873 4199 7852
TIME...MOT...LOC 2144Z 269DEG 54KT 4198 7838 4184 7854 4171 7871 4162
7890
HAIL...<.75IN
WIND...70MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 4:03 PM EDT, 43 minutes earlier.
Area forecast discussion, Oct 15, 4:03 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service State College PA 403 PM EDT Sun Oct 15 2017 .SYNOPSIS... A rather strong cold front will push east through the region late today and early tonight. Blustery and cool weather is in store for Monday. Temperatures will rebound to near normal on Tuesday, then continue to gradually rise to well above normal right into this upcoming weekend, as a large area of high pressure builds east over Ohio Valley and Mid Atlantic states bringing an extended period of dry conditions. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Regional radar mosaic loop shows several bkn lines of fast moving, briefly heavy showers and even a few low-topped tsra from NE Ohio and Western Lake Erie, north into the SW Peninsula of Ontario. A preceding area of strato cu was streaming northeast within a belt of strong llvl warm advection via a 50-60 KT LLJ across eastern Ohio and NW PA - just ahead of these lines of prefrontal convection. Models generate a few to several hundred J/KG of cape this afternoon into early this evening, so some tall, gusty showers and even a few low-topped TSRA are expected across the NW third to half of the state along and just ahead of the Cfropa. SPC 16Z update has maintained the Day1 SLGT risk area across the NW mtns of PA and its MRGL risk area a few layer of counties further to the SE...to near the I-99/RT 220 corridor. High Res CAMs data indicates the potential for a quasi-NCFRB feature consolidate from, or forming just ahead of the current bands of showers and isolated low-topped TSRA. The timing of this convective feature, with potential embedded mini bow echoes and damaging microburst wind gusts of 50 to 60kts will be along a KBFD to KPIT line between 21Z and 2230Z...before march on to a KBGM to KIPT...KUNV and KCBE line between 00Z and 01Z Monday...then reaching a KAVP to KMUI...KMDT and KTHV line between 02Z-03Z Monday. This convection should maintain its strength easily through 00Z Monday before slowly weakening as the front crosses the central counties, and slips away from the core of the strongest low-mid level SW-WSW flow across Nrn PA and New York State. Temps are closing in on their forecast max values - in the low to mid 70s across the nrn and wrn mtns....and 75 to 80F in the central and SE zones. QPF should be low in the SE (generally 0.10 of an inch or less, but between one-quarter and one-half of an inch in the NW. Winds will become increasingly gusty (peaking in the 25 to 30kt range across the Laurels and NW Mtn) out of the SW in advance of the cfront. After the front clears the area early this evening, the cold NW flow will make quite a dramatic difference in the temps, and especially the apparent temps considering a brisk breeze from the WNW overnight. After becoming so Again, we have become acclimated to the persistent above normal temps early this autumn, the drop (albeit a brief 36 hours or so) to much below normal temps and cold, cross-lake flow...strato cu and sprinkles/light showers will be a shock. Min temps early Monday will vary from the U30s to L40s across the NW mtns and Laurel Highlands, to the lower 50s in the SE. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... For Monday, we expect to see maxes about 5-10F below normal with highs ranging from the U40s to L50s across the mtns, to around 60F in the SE. As the mid-level thermal trough crosses the region Monday, isolated to scattered instability (and lake effect) showers will occur across the NW Mtns and Laurel Highlands, with just some sprinkles accompanying expanding MDT cu clouds in the afternoon elsewhere. The NW wind gusting between 20-25 mph will trim another 8-10 degrees off what the air temp should feel like on our skin. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As the upper level trough deepens as it moves eastward, cold air, with readings of around 6C at 850 mb will move over the region by Tuesday morning. Temperatures will be slightly below normal with readings in the mid 30s. Frost across much of Central and Northern PA remains likely with even sub- freezing conditions across the perennial cold spots INVOF KBFD. For the mid to late week period, heights gradually rise with a multi-model consensus indicating a string of dry and increasingly warm days and mainly clear/cool nights. We could have a period true Indian Summer weather with high temps in the in the low to mid 70s from mid week into next weekend. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The western edge of the stubborn low stratus has eroded to near a KAVP to KLNS line as of 1830Z, and will be followed by a several hour period of mostly sunny skies across the Central Mtns and much of the Susq Valley. The nw part of the CWA will see a quick increase in dual to mult-layered strato/alto cu clouds in a zone of strong low to mid level winds 60-65 KTs and warm advection ahead of a potent cold front racing east from Ohio. A well-mixed, gusty southwesterly flow of 15-20KTS as of early this afternoon will increase by another 5 kts or so preceding the late day early evening cfropa across the NW mtns and Central Ridge and Valley Region. The lingering/recent clearing of the low clouds across the Lower Susq Valley, and greater separation from the main core of the strong Swrly low-level jet at 4-7 kft AGL (over far nwrn PA and Lake Erie), will lead to light moderate winds and gusts out of the 200-220 deg range for the rest of this afternoon and early this evening there. A sharp cold front will cross the area late this afternoon (NW) and mid to late evening (SE), accompanied by showers and isolated strong to potentially severe tsra across the NW mtns of PA with brief MVFR CIGs and VSBYS. This front will be followed by MVFR cigs across the western mountains later tonight and Monday, as residual low level moisture ascends the Alleghenies, with sct-bkn VFR Cigs elsewhere later tonight and much of Monday. Outlook... Mon night...No sig wx expected. Tue...Patchy AM fog possible. Wed-Sat...A few hours of patchy dense valley fog is possible each morning, otherwise No sig wx expected for the bulk of the time as a large are of high pressure builds east over the region. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Ceru AVIATION...Lambert/Gartner
Hazardous weather outlook, Oct 15, 10:06 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1006 AM EDT Sun Oct 15 2017 PAZ019-026>028-034>036-042-045-046-049>053-056>059-063>066-161415- Southern Centre-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1006 AM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-161415- Warren-McKean-Potter-Elk-Cameron-Clearfield- 1006 AM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with isolated damaging west to southwesterly wind gusts of 60 mph or greater are possible from the mid afternoon hours into early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-024-025-033-037-041-161415- Northern Clinton-Northern Centre-Cambria-Blair-Somerset-Tioga- Northern Lycoming- 1006 AM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with localized, gusty west to southwesterly winds of 45 to 55 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Oct 15, 3:18 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
318 PM EDT SUN OCT 15 2017
PAZ004-152045-
Warren PA-
318 PM EDT SUN OCT 15 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY UNTIL 445
PM EDT...
At 317 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 10 miles northwest of Lake Erie State Park to
near Edinboro to near Andover. Movement was east at 40 mph.
Wind gusts of 50 to 55 mph from the west are possible.
Strong thunderstorms will be near...
Columbus around 400 PM EDT.
Lottsville around 410 PM EDT.
Grand Valley around 430 PM EDT.
Garland around 440 PM EDT.
Youngsville around 445 PM EDT.
Other locations impacted by these storms include Tidioute, Starbrick,
Sugar Grove, Bear Lake and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4200 7892 4194 7892 4164 7924 4163 7961
4200 7960
TIME...MOT...LOC 1917Z 262DEG 36KT 4255 7953 4194 8017 4162 8051
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:18 PM EDT | Special Weather Statement | CTP | Warren | 87 min |
| Oct 15, 5:39 PM EDT | Special Weather Statement | CTP | Elk | 66 min |
| Oct 15, 5:55 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 65 min |
| Oct 15, 6:13 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk | 62 min |
| Oct 15, 6:29 PM EDT | Special Weather Statement | CTP | Clearfield | 76 min |
| Oct 15, 6:48 PM EDT | Special Weather Statement | CTP | Cameron | 72 min |
| Oct 15, 7:24 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.